MAUDE Adverse Event Report: CAREFUSION, INC RESPOSABLE ENDO-RGHT ANG ELECT TITAN 5MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CAREFUSION, INC RESPOSABLE ENDO-RGHT ANG ELECT TITAN 5MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 89-7202
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 06/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the customer that the device did not do what it was supposed to do.Verbatim: describe the event or problem: patient went to the operating room for a vats sympathectomy on [redacted date].During the case the l hook in the thoracoscopy kit (which is a reusable laparoscopic instrument) was not noted to be missing insulation on the tip.During the procedure this resulted in two small burn injuries to the lung.After the procedure it was inspected and noted that the crack was circumferential halfway around the instrument.After the event the customer was evaluated by biomedical engineering who noted there were no anomalies observed during testing that would be cause for concern.Testing indicates the customer was delivering energy into the circuit as it was set to do so.What was the original intended procedure? vats sympathectomy.What problem did the user have (check all that apply) :device malfunction - that is, the device did not do what it was supposed to do.Device available for evaluation? yes.Is this a single-use device that was reprocessed and reused on a patient? no.05jul2023 additional information: 1.What was the patient¿s outcome? the patient¿s procedure was completed as planned and she was discharged as intended.She did not require any additional procedures or treatment for this lung injury.2.Was the procedure completed as planned? yes, it was completed as planned.3.Can you please send all parts of the instrument for evaluation? i have an email out to the team to confirm we still have the instrument involved in our possession.I will let you know once i hear back.4.What is the lot number? we do not know the lot number.5.Do you have photos of the reported issue on the instrument? i have attached the photos of the instrument involved that were provided.6.What is the address of the facility so we can send a fedex label to return the product for investigation? will get this to you once we confirm we have the instrument in our possession.(i need to confirm where this product is located to provide you the exact address).No further information is not available.
 
Additional Manufacturer Narrative
Pr # (b)(4) ¿ medwatch # (b)(4).30jun2023 writer sent the customer an email acknowledging receipt of the complaint and requested follow up information including as to if there was any patient impact related to this event.Writer provided contact information.Device not yet evaluated, if the device is evaluated a follow up will be sent.
 
Event or Problem Description
It was reported by the customer that the device did not do what it was supposed to do.Verbatim: describe the event or problem: patient went to the operating room for a vats sympathectomy on [redacted date].During the case the l hook in the thoracoscopy kit (which is a reusable laparoscopic instrument) was not noted to be missing insulation on the tip.During the procedure this resulted in two small burn injuries to the lung.After the procedure it was inspected and noted that the crack was circumferential halfway around the instrument.After the event the customer was evaluated by biomedical engineering who noted there were no anomalies observed during testing that would be cause for concern.Testing indicates the customer was delivering energy into the circuit as it was set to do so.What was the original intended procedure? vats sympathectomy what problem did the user have (check all that apply) :device malfunction - that is, the device did not do what it was supposed to do.Device available for evaluation? yes is this a single-use device that was reprocessed and reused on a patient? no (b)(6) 2023 additional information: 1.What was the patient¿s outcome? the patient¿s procedure was completed as planned and she was discharged as intended.She did not require any additional procedures or treatment for this lung injury.2.Was the procedure completed as planned? yes, it was completed as planned.3.Can you please send all parts of the instrument for evaluation? i have an email out to the team to confirm we still have the instrument involved in our possession.I will let you know once i hear back.4.What is the lot number? we do not know the lot number.5.Do you have photos of the reported issue on the instrument? i have attached the photos of the instrument involved that were provided.6.What is the address of the facility so we can send a fedex label to return the product for investigation? will get this to you once we confirm we have the instrument in our possession.(i need to confirm where this product is located to provide you the exact address).No further information is not available.
 
Additional Manufacturer Narrative
Upon receipt the complaint sample received a visual examination.No markings were found on the device because 89-7202 is not a laser marked product, however, it has been visually confirmed to be 89-7202 per print 36-0011.Upon visual examination, the complaint failure mode was confirmed, the region of the device where the right-angled tip joins the shaft of the device, has exposed insulation in the form of a crack in the insulation around the circumference of the joint.Additionally, some important observations were made during the visual examination.Within the crack in the insulation, a white crystalline substance was observed, this substance may be impurities from the water or latent detergent, either of which most likely deposited itself within the crack as a result of repeated cleaning and sterilization cycles after the crack emerged.Additionally, there is a mild concentration of abrasive marks at the distal end of the insulation suggesting, this device has seen a fair amount of use.If the device were received by the customer in this cracked insulation state, the failure mode would have always been present, and it is unlikely the failure mode would have escaped detection by the customer prior to experiencing the amount of wear necessary to cause the abrasive marks observed, however, it is probable that this failure mode escaped some detection by the customer, enough for the white crystalline substance to have collected in the crack in the insulation.Because a date code was not reported, an age cannot be determined, however, based on sap tahiti transactions with the distributor to this customer, this device was most likely shipped to the customer either 02dec2022 or 25oct2017, indicating this device was either approximately 6 months old or nearly 6 years old.This device is resposable, per instructions for use (ifu) 36-10078, ¿devices labeled as ¿resposable¿ should be discarded after a maximum of 10 uses.Resposable devices with damaged insulation should be discarded immediately.¿ the customer has owned this device for long enough that it is possible those 10 uses were exceeded, and considering a date code was not reported, it is unclear what, if any mechanisms were in place for the customer to track the number of uses this device was subjected to.A complaint history check was performed, no complaints for 89-7202 for cracked or missing insulation were identified over the last 5 years of complaint data.A device history record review could not be performed because the date code of the device is unknown.Based on: 1) the absence of a complaint history for 89-7202 by other customers to indicate either pre-existing cracks or premature wear of the insulation, 2) the absence of a date code under which to perform a device history record review, 3) the presence of abrasive marks and a white crystalline substance within the crack to suggest this device has seen enough repeated cleaning and sterilization for a crack to form, propagate around the circumference of the distal end, and allow the collection of foreign deposits within it and 4) a high likely hood this device is either approximately 6 months old or almost 6 years old, the most probable use of the complaint failure mode is wear, in that this device was most likely used beyond the 10 uses permitted by this device¿s instructions for use.Customer is advised, although no burn marks were observed on the insulation to indicate the device was used with an excessive electrical input or prolonged electrical output, the ifu cautions the following: a) ¿extended energized periods of time without contact to target tissue will increase the opportunity for insulation degradation¿, b) ¿prior to use, all devices should be inspected for cracks, scratches or broken components.Ensure insulation is intact.Any interruptions in the insulation may compromise the safety of the device.¿ and c) ¿start with the lowest possible power setting on the electrosurgical generator.To achieve the desired cutting and coagulation, check the patient circuit and then gradually increase ethe power setting.Note: the output power selected should be as low as possible for the intended purpose.

Brand Name
RESPOSABLE ENDO-RGHT ANG ELECT TITAN 5MM
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
andrew elia
5 sunnen drive
st. louis, MO 63143
8015652341
MDR Report Key17320739
Report Number1923569-2023-00010
Device Sequence Number15086574
Product Code GEI
UDI-Device Identifier10885403278648
UDI-Public(01)10885403278648
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K930666
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/25/2023
Report Date (Section F) 07/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number89-7202
Device Catalogue Number89-7202
Device Lot NumberUNKNOWN
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Date Report to Manufacturer07/13/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2023
Supplement Date Received by Manufacturer06/26/2023
Initial Report FDA Received Date07/13/2023
Supplement Report FDA Received Date07/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown